Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
A 78-year-old woman presented with a painful tongue ulcer and a 6-week history of temporal headaches and jaw claudication. She subsequently developed sudden vision loss in the right eye. Her erythrocyte sedimentation rate was elevated at 94 mm/1st hour (<30). We started her on corticosteroid treatment, and a temporal artery biopsy confirmed a diagnosis of giant cell arteritis. Biopsy of the tongue lesion showed inflammation of the submucosa and skeletal muscle, without evidence of …
Correction notice This article has been corrected since it was published Online First. The Referee's commentary has been added.
Contributors AS evaluated the patient, gathered the data, conceived the concept and design of the manuscript, and drafted and revised the manuscript for content. BMC evaluated the patient, provided critical revision of the manuscript and edited the manuscript for content. EE evaluated the patient, edited the manuscript and provided study supervision and coordination. SP evaluated the patient, edited the manuscript and provided study supervision and coordination. All authors read and approved the final manuscript.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed. This paper was reviewed by Tom Hughes, Cardiff, UK.
Referee's commentary Saadi et al.'s paper reminds us of the importance of tongue inspection to look for structural disease and malignancy as a cause of altered tongue function. The diagnosis was ischaemic ulceration secondary to giant cell arteritis, a systemic disease with a predilection for cranial extradural arteries. The vasculitic process may cause in situ obliteration or be associated with embolic complications, something that may justify adding an antiplatelet agent to the corticosteroids treatment. Tom Hughes, Cardiff, UK Tom.Hughes2@wales.nhs.uk